Nevada, 2024

Flash Flood and Flood in Nevada, July 24 to 25, 2024

July 24 to 25, 2024 · NWS REV · 3 events in 3 counties and zones

Thunderstorms brought locally heavy rain and a flash flood potential along with strong outflow gusts through Wednesday. 81 PWAT reading from the 23 July 1200Z KREV sounding this morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.5 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms brought locally heavy rain and a flash flood potential along with strong outflow gusts through Wednesday. Abundant moisture and instability were present as noted by the 0.81 PWAT reading from the 23 July 1200Z KREV sounding this morning. Sufficient clearing also helped temperatures to climb well above average for late July. Short term high-resolution HREF guidance showed an uptick in PWATs Wednesday as deeper moisture expanded northward across western NV and far northeast CA |as a ridge axis slid east with upper level southerly flow increasing ahead of a trough advancing into the Pacific Northwest. A few severe storms with gusts to 60 mph and nickel sized hail were forecasted on 23 July. But flash flooding would be the bigger concern as storms moved either slower or anchored near steep terrain and burn scars. For 24 July, mid level S/SW winds increased which increased both storm motions and shear for storm organization. SPC introduced a marginal risk for severe wind gusts near the Oregon border with similar severe weather threats for stronger outflows and blowing dust reaching the Basin and Range. While storms were expected to move faster, training storm cells would continue to bring a heightened threat for flash flooding for areas south of I-80 with focus on the eastern Sierra into southern Lyon and Mineral counties. For 25 July, drier and more stable air confined storms to the Basin and Range where activity was forecast to be isolated but still able to produce gusty outflows and areas of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 24, 11:46 AM PST, 14 minutes earlier.

Area forecast discussion, Jul 24, 11:46 AM PST, 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1246 PM PDT Wed Jul 24 2024

.SYNOPSIS...

* Thunderstorms will bring another round of locally heavy rain
  and flash flood potential along with strong outflow gusts
  through early this evening.

* Storms become more isolated over west central NV Thursday and
  Friday with dry conditions for the weekend.

* Gusty southwest winds and more seasonal temperatures return
  Thursday and Friday with locally critical fire weather
  conditions.

&&

.DISCUSSION...

* Another round of storms this afternoon, again favoring the eastern
  Sierra of Mono County into western NV with more isolated activity
  from the Tahoe Basin into northeast CA. PWATs are up a bit this
  morning with the 12Z KREV sounding showing 0.95" while mid level
  winds/shear have increased - forecast soundings show S/SW winds 20-
  35 kts at 500 MB this afternoon, strongest across northern areas.
  Storms will again be capable of very heavy rain rates of 2-3"/hr
  like the past couple of days with an isolated storm or two
  exceeding 3"/hr. Rainfall rates of this magnitude may result in
  localized flash flooding, especially near steep terrain. Also,
  given the increased shear, storms will be a bit more organized,
  capable of one inch hail and wind gusts in excess of 55 mph.

* Much drier air works into the region Thu-Fri with increasing
  southwest winds. Enough moisture and instability will remain
  across the Basin and Range Thursday and now it looks like Friday
  as well, as some model scenarios show a negatively tilted
  shortwave moving inland a bit farther south on Friday. Friday
  is not a done deal as a few solutions are farther north with
  this feature. However, confidence is high enough to introduce
  isolated storms roughly along and east of the Hwy 95 corridor.
  Storms will generally be faster moving and this may be a concern
  for additional dry strikes. Winds will increase Thursday
  afternoon and bring periods of choppy lakes and increase fire
  weather concerns. Strongest winds will be Thursday, highlighting
  areas north of I-80 where gusts across lower valleys will
  exceed 30 mph. Breezy conditions persist Friday and expand to
  much of the eastern Sierra, but speeds look to be a bit less
  with overall gusts 25-30 mph.

* Otherwise, the good news is we will be cooling back to near
  seasonal averages with more typical winds and an absence of
  storms this weekend and early next week. There are indications
  of another trough grazing us to the north Tue-Wed next week, but
  its main impacts will be to keep our temperatures from heating
  back up too fast and maybe bring an uptick in breezes near the
  Oregon border.

Hohmann

&&

.AVIATION...

* Thunderstorms will again be the primary threat this afternoon and
  early evening, mainly between 20-04Z although favoring the earlier
  hours for the Sierra/Tahoe terminals, and the later hours for west
  central NV. Periods of heavy rain could bring MVFR conditions
  while lightning and outflow wind gusts of 35+ kt are more likely
  with storms across lower elevations of western NV where some
  blowing dust could reduce visibility to IFR/LIFR conditions at
  airports like KLOL-KNFL.

* A drier pattern returns from Thursday onward with isolated
  cells/outflow winds hanging on along the US-95 corridor (KLOL-KNFL-
  KHTH) for Thursday/Friday. SW-W winds increase each afternoon
  Thurs-Fri with gusts 25-30 kt across most of the main terminals.

Hohmann

&&

.FIRE WEATHER...

* Smoke from the Mill fire SW of Portola is most likely to spread
  across eastern Plumas/southeast Lassen counties and parts of
  western NV each afternoon through Friday. The HRRR smoke
  trajectory model is keeping most of the smoke plume north of the
  Reno-Sparks urban area for the next couple of days, affecting
  areas around Pyramid Lake and extending into Pershing and
  Churchill counties. This trajectory assumes similar smoke output
  and no disruptions from t-storm outflows.

* Thunderstorms today will be mainly wet, but isolated dry strikes
  are again a risk for parts of northeast CA-northwest NV where
  storm motions will be faster and sub-cloud moisture isn't quite as
  abundant.

* For Thursday-Friday, thunderstorm chances decrease but a drier air
  mass combined with increasing SW winds will produce areas of
  critical fire weather conditions, especially for northeast CA and
  northwest NV where a red flag warning is now in effect for
  Thursday. Recent/ongoing fires and additional lightning holdovers
  in these areas are at risk for more rapid fire spread as winds
  increase. South of the warning area, isolated lightning fire
  ignitions that aren't extinguished by rain are also at risk for
  increased spread rates with the drier and breezy conditions
  Thursday-Friday. MJD/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 9 PM PDT Thursday NVZ458.

     Flood Watch until 8 PM PDT this evening NVZ001-003.

CA...Red Flag Warning from 1 PM to 9 PM PDT Thursday CAZ270-278.

     Flood Watch until 8 PM PDT this evening CAZ073.

&&

In the hours before

Special weather statement, Jul 24, 11:54 AM PST, 6 minutes before
Special Weather Statement
National Weather Service Reno NV
1254 PM PDT Wed Jul 24 2024

NVZ002-003-242030-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
1254 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTHERN WASHOE
COUNTIES THROUGH 130 PM PDT...

At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm over
Caughlin Ranch, or near Reno. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reno, Sparks, Caughlin Ranch, Reno-Tahoe International Airport,
Hidden Valley, Nws Reno, and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 11983 3951 11989 3961 11975 3949 11969
TIME...MOT...LOC 1954Z 231DEG 4KT 3947 11982

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC

The radar

The Reno radar (KRGX), 36 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood, 1 lightning. Local standard time, as filed.

Flood, Washoe

When
July 24, 12:00 PM PST to 1:00 PM PST
Where
Washoe County, 1.35 mi SSE of Sparks to 1.24 mi SSE of Sparks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.531, -119.765

Law enforcement reported 0.25 mi SW of Sparks, NV, of ponding water over the roadway causing a portion of Rock Blvd to be temporarily closed.

Flash Flood, Lyon

When
July 24, 2:00 PM PST to 3:00 PM PST
Where
Lyon County, 1.53 mi SW of Wellington to 1.29 mi SW of Wellington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.734, -119.399

Emergency Manager reported a mudslide 2.0 mi SW of Wellington, NV, along Hoye Canyon Road due to heavy rainfall.

Lightning, Churchill

When
July 25, 2:00 PM PST to 3:00 PM PST
Where
Churchill County, 3.18 mi NW of (Nfl)nas Fallon to 3.39 mi NW of (Nfl)nas Fallon
Crop damage
$2.5 million
Reported by
Public
Coordinates
39.365, -118.758

Thunderstorms moving N-NE across the Basin and Range/Fallon area initiated a cloud to ground lightning caused fire in one the distillery's Rye fields that burned away 25% of the Rye crop. The fire was quickly extinguished by the local fire department and neighboring farm/ranch workers.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206820, 1206822, 1206827.